Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 178, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 29, 1999, 12:26 AM CDT for Benton County, Stearns County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1999, 12:26 AM CDT (05:26 UTC)
- Expired
- Jul 29, 1999, 1:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Benton County, MN, Stearns County, MN
The radar
The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 12:40 AM CDT | Hail 0.88 | St Stephen, MN | |
| Jul 29, 12:45 AM CDT | Hail 0.88 | Rice, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMPX 290529 RRA SVRMSP MNC009-145-290600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1226 AM CDT THU JUL 29 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN CENTRAL MINNESOTA NORTHEAST STEARNS COUNTY IN CENTRAL MINNESOTA * UNTIL 100 AM CDT * AT 1226 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLDINGFORD...OR ABOUT 19 MILES SOUTH OF LITTLE FALLS...MOVING EAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... SAUK RAPIDS FOLEY RICE MAYHEW LAKE THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:40 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 28, 8:40 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 840 PM CDT WED JUL 28 1999 MAIN CONCERN IN THE NEAR TERM IS WITH TSTMS. SHORT LINE OF CONVECTION HAS DEVELOPED PAST HR NR BJI. WOULD APPEAR THAT THIS IS AN AREA OF STG WAA...WITH 00Z ABR SOUNDING INDICATING A 30 KT LOW LVL JET. AWAY FROM THE AREA OF BEST QG FORCING... APPEARS THAT MASSIVE CAP IS DOMINATING ANYTHING THAT TRIES TO GET GOING. BASED ON VERY WARM MID LEVEL TEMPS...WOULD NOT BE SURPRISED IF IT TAKES A WHILE FOR THE NW MN STORMS TO GET THEIR ACT TOGETHER. 18Z ETA SEEMED TO PINPOINT THE AREA OF SIG 850 MB THETA-E ADV BETTER THAN LATER RUCS. ORIENTIATION OF 1000-500 MB THICKNESS/CORFIDI VECTORS AND AREA OF BEST THETA-E ADV SUGGEST PRESENT CONVECTION WILL MOVE EAST...THEN SE...AND WILL INTRODUCE A SMALL POP FOR FAR NE WI COUNTIES. OTRW...NO MAJOR UPDATES. .MSP...NONE. DAVIS
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 9:59 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens | 46 min |
| Jul 28, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 29 min |
| Jul 29, 12:16 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
| Jul 29, 12:55 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison | 35 min |
| Jul 29, 1:48 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.